Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 262, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 28, 2008, 2:15 PM EDT for Monroe County, Summers County, West Virginia. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2008, 2:15 PM EDT (18:15 UTC)
- Expired
- Jun 28, 2008, 3:15 PM EDT
- In force
- 60 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 67 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 2:20 PM EDT | TSTM WND DMG | 5 N Lindside, WV | SEVERAL TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 1:31 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 315 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 820 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -67 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 281816
SVRRNK
WVC063-089-281915-
/O.NEW.KRNK.SV.W.0262.080628T1815Z-080628T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT SAT JUN 28 2008
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MONROE COUNTY IN SOUTHEAST WEST VIRGINIA
SOUTHERN SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA
* UNTIL 315 PM EDT.
* AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
RED SULPHUR SPRING...OR 8 MILES NORTH OF PETERSTOWN...AND MOVING
EAST AT 18 MPH.
* LOCATIONS IMPACTED INCLUDE...
RED SULPHUR SPRING...
RAINES CORNER...
ZENITH...
LAUREL BRANCH...
GAP MILLS...
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3768 8030 3765 8031 3758 8028 3756 8032
3753 8033 3754 8028 3752 8028 3743 8086
3762 8087 3769 8047 3769 8043 3771 8038
3769 8038 3771 8034
TIME...MOT...LOC 1815Z 257DEG 16KT 3750 8075
$$
KK2 follow-up statements
000
WWUS51 KRNK 281845
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT SAT JUN 28 2008
WVC089-281855-
/O.CAN.KRNK.SV.W.0262.000000T0000Z-080628T1915Z/
SUMMERS WV-
245 PM EDT SAT JUN 28 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SUMMERS COUNTY IS
CANCELLED...
LAT...LON 3768 8031 3765 8031 3758 8028 3756 8032
3753 8033 3754 8028 3752 8028 3746 8071
3764 8071 3769 8047 3769 8043 3771 8038
3769 8038 3771 8034
TIME...MOT...LOC 1845Z 239DEG 16KT 3758 8061
$$
WVC063-281915-
/O.CON.KRNK.SV.W.0262.000000T0000Z-080628T1915Z/
MONROE WV-
245 PM EDT SAT JUN 28 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR MONROE COUNTY...
AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR WAYSIDE...OR NEAR UNION...MOVING NORTHEAST AT 18 MPH.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3768 8031 3765 8031 3758 8028 3756 8032
3753 8033 3754 8028 3752 8028 3746 8071
3764 8071 3769 8047 3769 8043 3771 8038
3769 8038 3771 8034
TIME...MOT...LOC 1845Z 239DEG 16KT 3758 8061
$$
KK000
WWUS51 KRNK 281913
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
312 PM EDT SAT JUN 28 2008
WVC063-281922-
/O.EXP.KRNK.SV.W.0262.000000T0000Z-080628T1915Z/
MONROE WV-
312 PM EDT SAT JUN 28 2008
...THE SEVERE THUNDERSTORM WARNING FOR MONROE COUNTY EXPIRES AT 315
PM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3768 8031 3765 8031 3758 8028 3756 8032
3753 8033 3754 8028 3752 8028 3746 8071
3764 8071 3769 8047 3769 8043 3771 8038
3769 8038 3771 8034
TIME...MOT...LOC 1912Z 239DEG 16KT 3764 8048
$$
KKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 1:07 PM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jun 28, 1:07 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 107 PM EDT SAT JUN 28 2008 .SYNOPSIS... UPPER AIR DISTURBANCES AHEAD OF A COLD FRONT MOVING THROUGH THE OHIO VALLEY WILL AFFECT OUR REGION THROUGH THIS EVENING. A STRONG COLD FRONT WILL ENTER SOUTHEASTERN WEST VIRGINIA AND WESTERN VIRGINIA ON SUNDAY. HIGH PRESSURE ARRIVES BY THE BEGINNING OF NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... RATHER JUICY ATMOS REMAINS ACROSS THE REGION THIS MORNING WELL AHEAD OF THE UPSTREAM COLD FRONT AS SUPPORTED BY MOIST PWATS OFF 12Z RAOBS AND HIGH SFC THETA-E VALUES. HOWEVER PROFILE APPEARS TO BE WELL MIXED FROM THE WEST GIVEN OBS ACROSS THE RIDGES GUSTING TO AROUND 30 KTS AND DEEP WESTERLY FLOW OFF MORNING SOUNDINGS. THIS SHOULD HELP REDUCE DIFFERENTIAL HEATING AND LIKELY PUSH THE DEVELOPING LEE TROF INTO THE FAR EASTERN AREAS DURING THE AFTERNOON. THUS THINK BEST FOCUS LIKELY TO COME FROM OLD MVC TYPE FEATURE THAT FADED JUST WEST OF THE REGION EARLY THIS MORNING AND SEEN VIA VIS PICS OVER SRN WVA ATTM. BEST CONVERGENCE FROM THE RUC ALSO ACROSS THE WESTERN SLOPES WITH WESTERLY FLOW LIMITING EASTWARD PROGRESSION UNTIL THIS EVENING WHEN MIXING FADES A BIT. OTRW MODIFIED 12Z RAOBS AGAIN SHOWING 2-3K CAPES AND GIVEN THE SFC-85H JET APPEARS WINDS A LITTLE BIGGER THREAT DESPITE LACK OF MUCH DRY AIR ALOFT/LOWER DCAPE. THEREFORE PLAN TO ADJUST HIGHER POPS TOWARD THE WEST WITH LESS ALONG THE BLUE RIDGE AND BETTER CHANCES OUT EAST CLOSER TO THE TROF AND IN MORE SW FLOW ESPCLY LATER ON. HIGH TEMPS LOOK IN LINE WITH THE LATEST THICKNESS FROM 12Z SO ONLY SLIGHT ADJUSTS TO RAISE VALUES IN THE WEST A LITTLE. EXPECT BANDS/CLUSTERS OF STORMS TO LINGER WELL INTO TONIGHT PER OUTFLOW AND APPROACH OF UPPER TROF SO FEW CHANGES TO THE OVERNIGHT PERIOD FOR NOW. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... BY 12Z SUNDAY...UPPER LOW WILL BE LIFTING OUT OF THE GREAT LAKES HOWEVER ADDITIONAL ENERGY SWINGING THRU THE TROF WILL SHOVE A COLD FRONT THROUGH MUCH OF THE AREA SUNDAY NIGHT. WSW FLOW AHEAD OF THE FRONT SHOULD ALLOW FOR SUFFICIENT HEATING ON SUNDAY...BUT ALSO MAY DRY OUT MID LEVELS TO THE POINT THAT FRONT AND STORMS MAY WAIT UNTIL LATE PM AS COOLING PROFILE OVERCOMES THIS AFFECT AND STEEPENS LAPSE RATES. ALTHOUGH UPPER LEVEL WAVE ARRIVES ON MONDAY...AIR MAY BE TOO DRY TO SUPPORT ANY DEVELOPMENT...EXCEPT IN THE EXTREME SE PORTION OF THE CWA...IF THAT. IF WINDS DIE OFF...A COOL NIGHT WILL FOLLOW AT IN THE SE WEST VA MOUNTAINS INTO TUESDAY MORNING. && .LONG TERM /TUESDAY THROUGH FRIDAY/... ALTHOUGH BOTH THE ECMWF/GFS SHOW A STRONG COLD FRONT ALONG THE EAST COAST LATER TUESDAY...THE RECENT TREND HAS BEEN TOO COLD AND TOO STRONG WITH FRONTAL PASSAGES. SO...WOULD LEAN TOWARDS THE ECMWF/WARMER LESS AMPLIFIES SOLUTION EARLY IN THE LONG RANGE. HOWEVER...STRONG HIGH LATITUDE RIDGE IN WESTERN CANADA...WILL CAUSE SHRTWVS TO EJECT IN NW FLOW INTO THE GREAT LAKES...WHICH WILL EVENTUALLY DIG A TROUGH INTO THE GREAT LAKES. THUS...AFTER A RESPITE EARLY NEXT WEEK...THE END OF NEXT WEEK AND NEXT WEEKEND LOOK ACTIVE WITH LLVL WAA COMBINING WITH COOLING IN THE MIDLEVELS...AS A WEST TO EAST COLD FRONT APPROACHES. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... CONVECTION WILL CONTINUE TO SLOWLY INCREASE FROM THE WEST THRU THE AFTERNOON AND EARLY EVENING WELL AHEAD OF A COLD FRONT TO THE NW. BEST CHANCE OF CONVECTION WILL BE AT BLF/LWB BUT POTENTIAL WILL EXIST AT ANY TIME THRU THIS EVENING AND AGAIN BY SUNDAY AFTERNOON. LYH...ROA AND DAN WILL SEE MORE ISOLATED ACTIVITY. TIMING OF THE CONVECTION IS VERY DIFFICULT SO RUNNING WITH MAINLY VFR...EXCEPT BRIEF MVFR/IFR IN TSRA WHERE VCTS WILL BE INCLUDED. POTENTIAL FOR SEVERE THUNDERSTORMS WILL EXIST WITH WIND GUSTS OF 50 KTS AND LARGE HAIL DURING THE AFTERNOON AND EVENING HOURS. THE COLD FRONT SHOULD SWEEP THROUGH THE REGION ON SUNDAY WITH ANOTHER ROUND OF STRONG THUNDERSTORMS POSSIBLE...ESPECIALLY IN THE PIEDMONT OF VA/NC. A DRYING TREND WILL BEGIN MONDAY WITH GOOD FLIGHT CONDITIONS EXPECTED FOR MUCH OF NEXT WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/KM NEAR TERM...JH/JS SHORT TERM...JS/KM LONG TERM...KM AVIATION...JH/JS/RCS
Hazardous weather outlook, Jun 28, 1:36 PM EDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 136 PM EDT SAT JUN 28 2008 NCZ003>006-019-020-VAZ032>035-043>047-058-059-291745- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 136 PM EDT SAT JUN 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN APPROACHING COLD FRONT WILL BRING A BETTER THREAT OF STRONG TO SEVERE THUNDERSTORMS TO THE AREA SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ009>020-022>024-291745- ASHE-ALLEGHANY NC-WATAUGA-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE- 136 PM EDT SAT JUN 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN APPROACHING COLD FRONT WILL CONTINUE THE THREAT OF STRONG TO SEVERE THUNDERSTORMS ACROSS THE AREA SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-WVZ042>045-291745- TAZEWELL-MERCER-SUMMERS-MONROE-GREENBRIER- 136 PM EDT SAT JUN 28 2008 ...SEVERE THUNDERSTORM WATCH 630 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN APPROACHING COLD FRONT WILL CONTINUE THE THREAT OF STRONG TO SEVERE THUNDERSTORMS ACROSS THE AREA SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 28, 1:49 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 149 PM EDT SAT JUN 28 2008 VAZ011-WVZ042>045-281845- GILES VA-MERCER WV-MONROE WV-GREENBRIER WV-SUMMERS WV- 149 PM EDT SAT JUN 28 2008 AT 147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER PARTS OF SOUTHEAST WEST VIRGINIA AS WELL AS SOUTHWEST VIRGINIA. THE STRONGEST STORMS WERE NEAR CAMP CREEK IN MERCER COUNTY AND LINDSIDE IN MONROE COUNTY. THE STORMS WERE MOVING EAST AND WILL AFFECT LOCATIONS SOUTH OF THE GREENBRIER VALLEY AND THE VIRGINIA HIGHLANDS THROUGH 3:00 PM. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES OR LATER WARNINGS.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 2:52 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier | 38 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.